PPIs and CDI

I’m just gonna leave this right here. Some points of interest:

👉 “The authors noted that in Europe and the United States, an estimated 20% to 30% of CDIs (clostridioides difficult infections) are now believed to originate in the community, rather than the clinic.”

This is a substantial increase. Previously, most CDI originated in hospitals or assisted living facilities and mainly affected the elderly. That’s simply no longer true. Case in point: me.

👉 “Patients prescribed proton pump inhibitors had roughly double the risk of community-associated Clostridioides difficile infection compared with those not taking the drugs.”

👉 “Patients who use proton pump inhibitors face a moderately increased risk of community-associated Clostridioides difficile infection (CDI), and the risk can persist for up to a year following the treatment, according to new research.”

I tossed the PPI I was prescribed once I learned it was a risk factor for recurrence. Not worth it. I had only started it sometime in the last year. I’d had heartburn on and off for years. And took Ranitidine (an H2 blocker) for years. Some people told me that wasn’t how the drug was meant to be used. But my doctor prescribed it, so I thought it was fine. Then Ranitidine got yanked off the market. I dealt with it. I still had Tums, or I’d pop some Famotidine if needed. Then I talked to my doctor about how sometimes when I was working out hard and going down to the floor and back (hello, burpees), it felt like everything was sliding up my throat and about to come out. Like maybe I’d vomit. So she said, “let’s try Omeprazole.” She told me it was a different kind of heartburn medicine, explained basically how it worked, that was all. Ok, cool. I took it. But not religiously honestly. So IDK how much of a contributing factor it was in contracting c-diff…but it could have been a factor. I mean, the antibiotics were the main culprit, and alone they could have done it, but they also might have had a solid assist from the PPI and its impact on my gut.

So anyway: patient beware the PPI script, especially for long-term use. And especially if you need antibiotics regularly for some reason. Ask questions. No offense to my friends in the medical field, but don’t take what they say as gospel truth…or the fact that they offer no warnings imply there’s not a reason to beware. They’re only human too.

Today I manage without medication. Natural aids for indigestion as needed, diet & lifestyle changes (including protecting my lunch time at work…so if we work together, sorry no more sacrificing it for meetings).

Article: https://www.ajmc.com/view/proton-pump-inhibitors-appear-to-heighten-community-associated-c-diff-risk

Leave a comment

Filed under C-Diff, Gut health, Just For The Health of It

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s